The Medicines and Healthcare products Regulatory Agency (MHRA) has issued a warning to people using the sleep disorder drug modafinil while pregnant, due to an association with increased risk of birth defects.
Modafinil is a prescription-only medicine that is licensed for the treatment of narcolepsy, a rare long-term brain condition that causes excessive daytime sleepiness, cataplexy (loss of muscle tone), and sleep disturbance. However, it is often used off-label as a study drug, as well as a treatment for conditions such ADHD, SAD and depression.
As with any drug, there can be side effects associated with modafinil, including psychiatric disorders, serious skin reactions and cardiovascular disorders.
This new advice is based on reports from a study conducted in the US, which observed 61 babies that were exposed to modafinil during pregnancy. Results indicated that modafinil possibly caused congenital malformations (including congenital heart defects, hypospadias, and orofacial clefts) in affected children. The likelihood of birth defects when modafinil was taken during pregnancy is approximately 15%, compared to 3% of the general population.
There is also evidence that modafinil may reduce the effectiveness of steroidal contraceptives, including oral contraceptives. Therefore, alternative, or concomitant methods of contraception are being recommended to women taking modafinil for narcolepsy treatment.
Dr Sarah Branch, director of MHRA’s Vigilance and Risk Management of Medicines division said: “It is important that women are aware of the increased risk of congenital malformations associated with taking modafinil during pregnancy.
“Modafinil can reduce the effectiveness of many hormonal contraceptives, including the pill. Women should discuss their options with their healthcare professional and continue to use their contraceptive for two months after stopping modafinil.
“If you have any concerns, you should speak to your healthcare professional.
“Patient safety is our highest priority. We strongly encourage anyone to report any side effects, from this or any medicine, to our Yellow Card scheme.”
Minister for Women’s Health and Patient Safety Nadine Dorries said: “It is crucial that everybody is aware of the potential side effects of any medication they are taking.
“Modafinil should only be taken when prescribed by a healthcare professional to treat narcolepsy and it is important all women taking it are aware of the potential risks including reducing the effectiveness of oral contraceptives and possible birth defects.
“I urge all those taking modafinil to educate themselves on the side effects and potential risks, and to contact a healthcare professional if they are concerned.”